Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Tucson, AZ

June 30, 2013Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 30, 2013, 7:28 PM MST for Pima County, Arizona. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2013, 7:28 PM MST (02:28 UTC)
Expired
Jun 30, 2013, 8:45 PM MST
In force
77 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:20 PM MSTTSTM WND DMGThree Points, AZ20 FOOT FLAG POLE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4312 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS55 KTWC 010228
SVRTWC
AZC019-010345-
/O.NEW.KTWC.SV.W.0002.130701T0228Z-130701T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
728 PM MST SUN JUN 30 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 845 PM MST

* AT 722 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF
  THREE POINTS...OR 14 MILES NORTHWEST OF GREEN VALLEY...AND MOVING
  SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL   
AREAS OF THE INDICATED COUNTY...BUT AREAS SUCH AS THREE POINTS COULD 
ALSO SEE SOME OF THESE STRONG WINDS AS THE STORM MOVES BY JUST TO 
THE SOUTH OF THREE POINTS. THE MAIN FOCUS OF WIND WILL BE BETWEEN 
INTERSTATE 19 AND HIGHWAY 286. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH
ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES.

&&

LAT...LON 3174 11143 3210 11158 3212 11121 3192 11103
TIME...MOT...LOC 0226Z 019DEG 13KT 3196 11122

$$
2 follow-up statements
367 
WWUS55 KTWC 010253
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
753 PM MST SUN JUN 30 2013

AZC019-010345-
/O.CON.KTWC.SV.W.0002.000000T0000Z-130701T0345Z/
PIMA AZ-
753 PM MST SUN JUN 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST
FOR CENTRAL PIMA COUNTY...

AT 745 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS CLUSTER OF STORMS EXTENDS FROM SAN PEDRO 
TO SOUTH OF THREE POINTS. THESE STORMS ARE MOVING WEST AT 15 TO 20 
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 70 MPH
ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES.

&&

LAT...LON 3174 11143 3210 11158 3212 11121 3192 11103
TIME...MOT...LOC 0251Z 090DEG 15KT 3187 11125

$$
228 
WWUS55 KTWC 010348
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
848 PM MST SUN JUN 30 2013

AZC019-010357-
/O.EXP.KTWC.SV.W.0002.000000T0000Z-130701T0345Z/
PIMA AZ-
848 PM MST SUN JUN 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY HAS
EXPIRED...

THE THUNDERSTORM CLUSTER THAT WAS CAPABLE OF PRODUCING WIND GUSTS OF 
70 MPH HAS DECREASED IN INTENSITY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE AT 845 PM MST. 

LAT...LON 3174 11143 3210 11158 3212 11121 3192 11103
TIME...MOT...LOC 0253Z 090DEG 15KT 3187 11126

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:10 PM MST, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 30, 2:10 PM MST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN JUN 30 2013

.SYNOPSIS...INCREASING MOISTURE WILL LEAD TO SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. THE INCREASED
MOISTURE WILL ALSO PROVIDE A MODERATION IN DAYTIME TEMPERATURES
DURING THE UPCOMING WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING
ACROSS THE WHITE MOUNTAINS AT THIS TIME. ISOLATED SHOWERS WERE ALSO
OCCURRING ACROSS SRN COCHISE COUNTY AND ERN SANTA CRUZ COUNTY SOUTH
TO SOUTHEAST OF TUCSON. MOVEMENT OF THESE SHOWERS AND TSTMS WAS TO
SOUTHWEST AROUND 10-15 KTS. VARIOUS MESOSCALE MODELS WERE SIMILAR
WITH DEPICTING A SWWD MOVEMENT OF PRECIP ECHOES THIS AFTERNOON AND
THIS EVENING. THESE MODELS FAVOR THE CATALINA MTNS AND GALIURO MTNS
NE OF TUCSON FOR THE BEST CHANCE OF PRECIP...AS WELL AS SANTA CRUZ
COUNTY LATER THIS AFTERNOON.

AT ANY RATE...THE OFFICIAL FORECAST CONTINUES WITH SCATTERED SHOWERS
AND TSTMS THIS EVENING GENERALLY FROM TUCSON EWD/SWD. ISOLATED
SHOWERS/TSTMS ARE EXPECTED THIS EVENING ACROSS WRN/CENTRAL PIMA
COUNTY AND SOUTH CENTRAL PINAL COUNTY. HAVE MAINTAINED A SLIGHT
CHANCE OF SHOWERS/TSTMS ACROSS MUCH OF SE AZ LATE TONIGHT.

30/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING STRONG HIGH PRESSURE
ALOFT TO REMAIN CENTERED GENERALLY OVER THE GREAT BASIN REGION THIS
WEEK. THIS PATTERN WILL PROVIDE A GRADUAL INCREASE OF MOISTURE
ACROSS SE AZ. HAVE NOTED THAT THE 30/12Z GFS/ECMWF QPF/S THRU WED
WERE FAIRLY LOW. HOWEVER...THERE APPEARS TO BE ENOUGH MOISTURE TO
JUSTIFY CHANCE-CATEGORY POPS FROM TUCSON EWD/SWD WITH LESSER CHANCES
ACROSS WRN SECTIONS.

THE UPPER HIGH IS PROGGED TO MOVE INTO THE LOWER COLORADO RIVER
VALLEY BY FRI. UPPER HIGH IS THEN PROGGED TO REMAIN QUASI-STATIONARY
OVER WRN AZ NEXT WEEKEND. HAVE NOTED FAIRLY PRONOUNCED DIFFERENCES
BETWEEN THE GFS/ECMWF QPF/S ESPECIALLY FRI-SUN. THE ECWMF WAS
MARKEDLY WETTER VERSUS THE GFS THIS PERIOD. FOR NOW HAVE MAINTAINED
A FAIRLY LOW-GRADE MONSOON CONVECTIVE PATTERN DURING THE LATTER PART
OF THE WEEK AND NEXT WEEKEND. WOULD NOT BE SURPRISED TO SEE POPS
INCREASED FRI-SUN PARTICULARLY IF THE ECMWF MAINTAINS RUN-TO-RUN
CONTINUITY.

AS FOR TEMPS...THE EXCESSIVE HEAT WARNING CONTINUES THRU 9 PM MST
THIS EVENING. THEREAFTER...EXPECT A GRADUAL MODERATION IN DAYTIME
TEMPS THIS WEEK IN RESPONSE TO INCREASED MOISTURE ACROSS THE AREA.

&&

.AVIATION...VALID THROUGH 02/00Z. ISOLD TO SCT HIGH BASED -TSRA/
-SHRA ARE FORECAST...MAINLY FROM KTUS EASTWARD TIL 01/04Z AND AGAIN
MONDAY AFTERNOON. MOVEMENT WILL GENERALLY BE NE-SW. GUSTS TO 50 KTS
ALONG WITH MVFR VSBYS IN BLDU ARE POSSIBLE. OTHERWISE VFR CONDITIONS
ARE EXPECTED WITH NORMAL DIURNAL WIND DIRECTIONS FROM THE SE DURING
THE AM HOURS AND NW DURING THE PM HOURS. SPEEDS WILL GENERALLY RANGE
FROM 8-15 KTS WITH LATE AFTERNOON/EARLY EVENING GUSTS 20-25 KTS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED OVER THE GREAT BASIN WILL
MAINTAIN A NORTHEASTERLY UPPER FLOW THIS WEEK. EXPECT SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. STRONG...
GUSTY AND ERRATIC WINDS ARE QUITE LIKELY WITH STRONGER THUNDERSTORMS.
THE CHANCES FOR WETTING RAIN WILL INCREASE ESPECIALLY DURING THE
LATTER PART OF THE WEEK AS MOISTURE INCREASES ACROSS THE AREA.
INCREASING MOISTURE WILL ALSO RESULT IN A MODERATION OF DAYTIME
TEMPERATURES.

&&

.CLIMATE...THE MINIMUM TEMPERATURE SO FAR AT TUCSON INTERNATIONAL
AIRPORT IS 87 DEGREES. THIS TEMPERATURE IF HELD THROUGH MIDNIGHT
WOULD BREAK THE OLD RECORD HIGHEST MINIMUM TEMPERATURE FOR JUNE 30
OF 85 DEGREES WHICH WAS SET IN 1994. IN ADDITION...87 DEGREES WOULD
TIE SEVERAL PREVIOUS YEARS FOR THE THIRD WARMEST LOW TEMPERATURE ON
RECORD AT TUCSON. THE ALL TIME WARMEST LOW TEMPERATURE AT TUCSON IS
89 DEGREES ON JULY 22 OF 2006.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   EXCESSIVE HEAT WARNING UNTIL 9 PM MST THIS EVENING FOR
   AZZ501>506-509-515.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...BF
AVIATION/FIRE WEATHER/CLIMATE...KD

In the hours before

Special weather statement, Jun 30, 2:25 PM MST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SUN JUN 30 2013

AZZ503-513-302200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
225 PM MST SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY
UNTIL 300 PM MST...

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF NOGALES...MOVING SOUTHWEST
AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...RIO RICO AND PENA
BLANCA LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3133 11108 3141 11131 3155 11088 3143 11067
      3134 11070
TIME...MOT...LOC 2124Z 051DEG 12KT 3142 11090

KD
Special weather statement, Jun 30, 2:58 PM MST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST SUN JUN 30 2013

AZZ509-302230-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
258 PM MST SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE AND EASTERN
GRAHAM COUNTIES UNTIL 330 PM MST...

AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF CLIFTON...OR 31 MILES EAST
OF SAFFORD...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...YORK AND DUNCAN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3264 10910 3276 10939 3301 10921 3289 10905
TIME...MOT...LOC 2158Z 034DEG 11KT 3288 10918

KD
Special weather statement, Jun 30, 4:39 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
439 PM MST SUN JUN 30 2013

AZZ507-508-511>513-010045-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-GALIURO AND PINALENO MOUNTAINS
INCLUDING MOUNT GRAHAM AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING
SIERRA VISTA/BENSON AZ-
439 PM MST SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY IS IN EFFECT UNTIL 545 PM MST...

A CLUSTER OF SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE
TO THE SOUTHWEST ACROSS NORTHERN PORTIONS OF COCHISE COUNTY. SOME OF
THESE STORMS WILL PRODUCE STRONG GUSTY WINDS WHICH WILL LIKELY
RESULT IN BLOWING DUST...ESPECIALLY NEAR THE WILLCOX PLAYA.

AREAS AFFECTED INCLUDE...WILLCOX...BOWIE...SUNIZONA...SAN SIMON...
PORTAL...PEARCE-SUNSITES...PARADISE...KANSAS SETTLEMENT...I-10 AT
MILEPOST 355...I-10 AND TEXAS CANYON...DRAGOON...COCHISE AND
CHIRICAHUA NATIONAL MONUMENT.

EXPECT REDUCED VISIBILITIES AT TIMES DUE TO BLOWING DUST WITH
VISIBILITIES DOWN TO PERHAPS A MILE OR SO.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS
OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE
PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE
EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE
BRAKE LIGHTS ARE NOT ILLUMINATED

LAT...LON 3226 10907 3182 10907 3182 10982 3206 11031
      3242 10992
Special weather statement, Jun 30, 5:43 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
543 PM MST SUN JUN 30 2013

AZZ504-507-508-513-514-010145-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
543 PM MST SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA...NORTHEASTERN SANTA
CRUZ AND WESTERN COCHISE COUNTIES UNTIL 645 PM MST...

AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS JUST EAST OF BENSON AND MOVING
SOUTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

BLOWING DUSTS WILL ALSO ACCOMPANY THIS STORM AND MOTORISTS TRAVELING
ALONG INTERSTATE 10 BETWEEN BENSON AND VAIL SHOULD BE EXTRA CAUTIOUS
AND PULL OFF THE ROAD IF THE DUST BECOMES TO DENSE TO DRIVE THROUGH
SAFELY.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON...HUACHUCA CITY...ST.
DAVID...SAINT DAVID...MESCAL...KARTCHNER CAVERNS STATE PARK...
WHETSTONE...FORT HUACHUCA...CORONA DE TUCSON...ELGIN AND SONOITA.

LAT...LON 3149 11037 3162 11056 3175 11078 3195 11082
      3226 11011 3199 10988
TIME...MOT...LOC 0039Z 049DEG 17KT 3197 11017
Local storm report, Jun 30, 7:00 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
700 PM MST SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND GST     2 SSE TUCSON            32.21N 110.93W
06/30/2013  M61 MPH          PIMA               AZ   ASOS

&&

EVENT NUMBER TWC1300013

MOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:43 PM MSTSpecial Weather StatementTWCCochise62 min
Jun 30, 5:59 PM MSTSevere Thunderstorm WarningTWCPima31 min
Jun 30, 6:33 PM MSTDust Storm WarningTWCCochise, Graham, Pima, Pinal, Santa Cruz2 hr
Jul 1, 1:50 PM MSTSpecial Weather StatementTWCGraham55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.